Alert archive / Minnesota / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Grand Forks, ND

August 16, 2014Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 16, 2014, 11:38 PM CDT for Otter Tail County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2014, 11:38 PM CDT (04:38 UTC)
Expired
Aug 17, 2014, 6:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 11:40 PM CDTFLASH FLOOD4 E Erhard, MNBOAT SUNK DUE TO HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WGUS53 KFGF 170440
FFWFGF
MNC111-171100-
/O.NEW.KFGF.FF.W.0006.140817T0440Z-140817T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 PM CDT SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 600 AM CDT SUNDAY

* AT 1138 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  RADAR ESTIMATES 5 TO 7 INCHES OF RAINFALL HAS OCCURRED WITH ANOTHER
  1 TO 2 INCHES POSSIBLE IN THE NEXT COUPLE HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDWARDS AND MAPLEWOOD STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4653 9585 4640 9591 4641 9612 4650 9608
      4659 9601

$$

JK
1 follow-up statement
376 
WGUS73 KFGF 171053
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 AM CDT SUN AUG 17 2014

MNC111-171107-
/O.EXP.KFGF.FF.W.0006.000000T0000Z-140817T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
552 AM CDT SUN AUG 17 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM CDT FOR WEST CENTRAL
OTTER TAIL COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4653 9585 4640 9591 4641 9612 4650 9608
      4659 9601

$$

MAKOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:47 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 16, 9:47 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT SAT AUG 16 2014

.UPDATE...
ISSUED AT 946 PM CDT SAT AUG 16 2014

THERE WAS A BAND OF HEAVIER RAIN THAT APPEARED TO BE MOVING UP
INTO THE FARGO MOORHEAD AREA. HOWEVER IN THE PAST HALF HOUR THE
STRONGER REFLECTIVITIES WEAKENED AND NOW IT LOOKS LIKE JUST STEADY
LIGHT TO MODERATE RAIN. THE STRONGER ECHOES HAVE SHIFTED INTO WEST
CENTRAL MN AS EXPECTED BUT EVEN THESE ARE NOT THAT IMPRESSIVE
ANYMORE. THE RAINFALL TONIGHT HAS BEEN HEAVY AT TIMES BUT HAS
NOT SAT IN ONE PLACE FOR VERY LONG. THINK THIS TREND WILL CONTINUE
BUT WILL CONTINUE TO MONITOR. WITH THE HIGH DEW POINT VALUES FOG
IS STILL A POSSIBILITY AND WILL ALSO RAISE LOW TEMPS A BIT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 301 PM CDT SAT AUG 16 2014

VERY INTERESTING FORECAST AS SLOW MOVING WEATHER SYSTEM
APPROACHES THE RED RIVER VALLEY AND LAKES REGION. FOR TONIGHT THE
MAIN CHALLENGE IS HOW TO HANDLE THE UPPER LOW/CONVECTIVE COMPLEX
THAT HAS PRODUCED SIGNIFICANT RAINS TO OUR WEST. EXPECT THIS
SYSTEM TO CONTINUE ITS EASTWARD TREK AT 10KTS - 15KTS IN SPLIT
LARGE SCALE FLOW. WITH VERY HIGH PWATS AND MODEST INSTABILITY
ISOLATED HEAVY RAINS LIKELY. VARIOUS HIRES MODELS WEAKEN THE
COMPLEX AS IT MOVES INTO THE FGF CWFA EARLY...THEN SOME SHOW RE-
INTENSIFICATION AS THE SYSTEM INTERACTS WITH BOUNDARY MOVING
SOUTHWEST. HAVE FOLLOWED THE MODEL TRENDS WITH HIGHEST POPS AND
HEAVIEST QPF OVER THE SOUTHWEST CWFA.

SUNDAY FORECAST IS ALSO PROBLEMATIC AS THE SYSTEM TO THE WEST IS
EXPECTED TO MOVE ACROSS THE FGF CWFA. CURRENT THINKING IS THE
SHEARING THAT IS SHOWN IN THE MODELS AND APPARENT IN W/V IMAGERY
WILL ALLOW FOR LESS CONCENTRATION OF CONVECTION. WHILE THE SYSTEM
MAY ACCELERATE SOMEWHAT...IT WILL STILL MOVE FAIRLY SLOWLY. THE
GFS/ECMWF AND ESPECIALLY GEM-NH SHOW SIGNIFICANT QPF MAINLY OVER
THE WEST AND SOUTH FA. HAVE FOLLOWED A BLEND OF THE HPC/GFS/GEM
FOR RAINFALL TONIGHT INTO SUNDAY. ECMWF/GFS/GEM SHOW GREATEST
INSTABILITY AND 700 MB COOLING ALONG AND WEST OF VALLEY IN THE 18Z
SUN - 00Z MON PERIOD. HAVE CORRESPONDINGLY UPPED POPS THIS PERIOD.
DUE TO RECENT DRY SPELL AND EXPECTED WEAKENING WILL ISSUE A
HYDROLOGIC STATEMENT AS PONDING WOULD STILL OCCUR IF LOCALIZED
HIGH RATES ARE REALIZED.

SUNDAY NIGHT WILL SEE A CONTINUE OF PRECIPITATION WITH A DECREASE
IN THE HEAVY RAIN RISK AS EXPECTED CONVECTION MOVES ACROSS THE
CWFA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT AUG 16 2014

FOR MONDAY THE RISK FOR HEAVY RAINS SHOULD SHIFT EAST. UPPER WAVE
CURRENTLY OVER NORTHERN MONTANA EXPECTED TO MOVE ALONG THE
INTERNATIONAL BORDER. THIS UPPER LOW TURNS INTO AN OPEN WAVE AND
PROGRESSES INTO MINNESOTA BY MONDAY NIGHT. THIS SHOULD PUSH THE
DEEPER MOISTURE AND INSTABILITY EAST OF OUR CWFA ENDING THE
PRECIPITATION.

FOR TUESDAY GUIDANCE IN GOOD AGREEMENT THAT 500 MB RIDGE BUILDS
INTO THE PLAINS AHEAD OF NEXT TROUGH OVER THE PACIFIC NORTHWEST.
SURFACE FLOW EXPECTED TO BE QUITE WEAK AND DRYING COLUMN SUGGESTS
A RAIN FREE AND WARMER DAY.

TUESDAY NIGHT-SATURDAY...MODELS ARE IN AGREEMENT THAT THIS PERIOD
WILL BEGIN DRY AS THE REGION WILL BE BETWEEN SYSTEMS...WITH WEAK
RIDGING OVERHEAD. THURSDAY AND INTO THE WEEKEND THERE WILL BE
MULTIPLE CHANCES FOR PRECIPITATION AS THE UPPER FLOW BECOMES
SOUTHWEST. TEMPERATURES DEPENDENT ON PRECIP CHANCES AND CLOUD
COVER...BUT SHOULD BE MOSTLY NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 708 PM CDT SAT AUG 16 2014

VERY TOUGH SET OF TAFS TO WRITE. THINK MOST OF TONIGHTS CONVECTION
WILL STAY AROUND KFAR AND NOT AFFECT ANY OF THE OTHER TAF SITES.
MAY ALSO BE SOME AREAS OF FOG AROUND IN THE LATE NIGHT/EARLY
MORNING TIME FRAME...AS THERE WAS LAST NIGHT. WIND SPEEDS WILL
GENERALLY STAY ON THE LIGHT SIDE. THERE MAY ALSO BE SOME
CONVECTION SPREADING INTO THE KDVL REGION TOMORROW AFTERNOON.
CONFIDENCE LOW AT THIS POINT SO WILL TAKE ANOTHER LOOK AT THIS
WITH THE NEXT TAF SET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...EWENS
LONG TERM...EWENS/TG
AVIATION...GODON
Hazardous weather outlook, Aug 16, 3:17 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT AUG 16 2014

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026-027-
029-030-054-172030-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-STEELE-TRAILL-WESTERN WALSH-
317 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TO SLOWLY MOVE INTO THE
DEVILS LAKE AND RED RIVER VALLEY LATER THIS EVENING. THE BEST
CHANCE FOR RAIN WILL BE WEST OF THE RED RIVER. ISOLATED HEAVY
RAINFALL IS POSSIBLE DUE TO THE SLOW MOVEMENT OF THIS WEATHER
SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY AND CONTINUE
THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY
RAINFALL IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ003-027>032-040-NDZ028-038-039-049-052-053-172030-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-GRIGGS-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
317 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE...SLOW MOVING UPPER LOW AND ASSOCIATED AREA OF RAIN IS
EXPECTED TO MOVE INTO PORTIONS OF THE SOUTHERN RED RIVER VALLEY
THIS EVENING. A VERY MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR
THUNDERSTORMS...SOME PRODUCING EXCESSIVE RAINS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MONDAY. A
FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY RAIN IS THE MORE
LIKELY RISK. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

EWENS

In the hours before

Local storm report, Aug 16, 6:20 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     FORMAN                  46.11N 97.64W
08/16/2014                   SARGENT            ND   PUBLIC

            NEAR THE SCHOOL ON THE WEST END OF TOWN.

0527 PM     FUNNEL CLOUD     COGSWELL                46.11N 97.78W
08/16/2014                   SARGENT            ND   PUBLIC

            DIRECTLY ABOVE TOWN.

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:44 PM CDTAreal Flood AdvisoryFGFOtter Tail8 hr

Nearby

Flash Flood Warnings in Minnesota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.